FDA/CDC

FDA: Sandoz recalls ranitidine capsules with NDMA


 

The Food and Drug Administration has alerted health care professionals and patients about a voluntary recall of some prescription ranitidine (Zantac) because of detected N-nitrosodimethylamine (NDMA) levels, according to a news release from the agency.

FDA icon

The recall applies to 14 lots in which NDMA, a probable human carcinogen and nitrosamine impurity formed as a byproduct of several industrial and natural processes, has been detected at levels above those set by the FDA, according to a company announcement on Sept. 23 from Sandoz. According to the announcement, which also specifies the affected lots, the company has not received any reports of adverse events related to use of the products in the recall.

According to the FDA release, so far, only the specified lots of ranitidine are known to be contaminated, and patients can continue taking this stomach acid–reducing histamine2 blocker from lots that are not affected by the recall.

“When we identify lapses in the quality of drugs that pose potential risks for patients, the FDA makes all efforts to understand the issue and provide our best recommendation to the public as quickly and accurately as possible,” said acting FDA Commissioner Norman E. Sharpless, MD.

As part of this ongoing investigation, the FDA recently posted a testing protocol for detecting NDMA in ranitidine; the agency hopes regulators and industry will use this protocol to begin their own laboratory testing as well and send samples to the FDA for further testing.

More information about the recall, as well as instructions for patients and health care professionals, can be found in the full news release on the FDA website. The agency also encourages any adverse reactions be reported to its MedWatch program.

Next Article: